Evolution of bisphosphonate-related atypical fracture retrospectively observed with DXA scanning

Authors

  • Mark A Ahlman,

    Corresponding author
    1. Department of Radiology and Radiological Science, Medical University of South Carolina, Charleston, SC, USA
    • Medical University of South Carolina, Department of Radiology and Radiological Science, 25 Courtenay Drive, MSC 226, Charleston, SC 29401, USA.
    Search for more papers by this author
  • Michael S Rissing,

    1. Department of Radiology and Radiological Science, Medical University of South Carolina, Charleston, SC, USA
    Search for more papers by this author
  • Leonie Gordon

    1. Department of Radiology and Radiological Science, Medical University of South Carolina, Charleston, SC, USA
    Search for more papers by this author

Abstract

We present a case of a 61-year-old female with history of long-term bisphosphonate therapy for osteoporosis initially diagnosed by screening dual-energy X-ray absorptiometry (DXA). After 4 years of treatment with bisphosphonates, the patient presented to primary care with left hip pain. Diagnostic hip radiographs were interpreted as normal, and she continued to take bisphosphonates. Two months later, she experienced a complete transverse subtrochanteric left femur fracture after minimal trauma. The patient underwent open reduction and internal fixation. Review of the patient's postoperative films revealed lateral subtrochanteric cortical beaking at the fracture. This type of “atypical” fracture has been reported to be a result of chronic bisphosphonate-associated fractures with high specificity. In addition, the right femur also showed cortical beaking with a horizontal linear lucency in an identical location, suggesting an impending fracture. Longitudinal review of the both diagnostic radiographs as well as DXA images shows a stepwise development of these subtrochanteric abnormalities in both femurs. A current hypothesis regarding the pathophysiology of bisphosphonate-associated fracture is that the medication inhibits bone turnover and repair of microscopic trauma. A cycle of defective repair and continual microtrauma compounded over time gradually weakens the bone and creates an architectural conduit for transverse or “atypical” fracture. Standard practice is not to use DXA as a diagnostic “image.” We present this case to show that a common location and classic appearance of subtrochanteric bisphosphonate-associated fractures may be clearly visualized on absorptiometry images long before fracture. This observation is important because the majority of patients taking bisphosphonate therapy also receive regular DXA imaging. Because of the chronicity of standard bone-density monitoring for these patients throughout their treatment regimen, DXA may find a role for early detection of cortical abnormalities. © 2012 American Society for Bone and Mineral Research

We present a case of a 61-year-old female with history of long-term (>5 years) bisphosphonate therapy for osteoporosis initially diagnosed by screening dual-energy X-ray absorptiometry (DXA). Her only risk factor for low bone mass was that she was postmenopausal. After 4 years of treatment with bisphosphonates, the patient presented to primary care with left hip pain. Diagnostic hip radiographs were interpreted as normal, and she continued to take bisphosphonates. Two months later, she experienced a complete transverse subtrochanteric left femur fracture after minimal trauma. The patient underwent open reduction and internal fixation. Review of the patient's postoperative films revealed lateral subtrochanteric cortical beaking at the fracture site (Fig. 1D). Although this type of “atypical” fracture has been described in patients without prior use of bisphosphonates, these findings appear to occur at higher frequencies in patients undergoing chronic treatment with these medications.1–3 In addition, the right femur (Fig. 2) also showed cortical beaking with a horizontal linear lucency in an identical location, suggesting an impending fracture. Longitudinal review of both the diagnostic radiographs as well as DXA images shows a stepwise development of these subtrochanteric abnormalities in both hips. The referring clinician thought the left femur fracture was a result of low bone mass rather than prolonged use of bisphosphonates and initially continued the treatment of the medication.

Figure 1.

Stepwise evolution of subtrochanteric cortical thickening of the left femur. For both DXA and diagnostic images of the hip, wide (top row) and focused (bottom row) images are shown, which demonstrate stepwise development of cortical thickening (white circles, white arrows) before transverse fracture of the subtrochanteric femur (D).

Figure 2.

Stepwise evolution of subtrochanteric cortical thickening of the right femur. Despite mild differences in rotation of the femur among images, for both DXA and diagnostic images of the hip, wide (top row) and focused (bottom row) images are shown, which demonstrate stepwise development of cortical thickening of the right femur (white circles, black arrows). These findings in the right femur appear to chronologically match the thickening in the left femur (Fig. 1). The linear dark transverse appearance within the cortical thickening (D, white arrow) indicates early fracture.

Much controversy still exists over bisphosphonate-associated fractures, including the causative pathophysiology and clinical diagnosis. A current hypothesis regarding the pathophysiology of bisphosphonate-associated fracture is that the medication inhibits bone turnover and repair of microscopic trauma. A cycle of defective repair and continual microtrauma compounded over time gradually weakens the bone and creates an architectural conduit for transverse or “atypical” fracture.4 Standard practice is not to use DXA as a diagnostic “image.” We present this case to show that a common location and classic appearance of subtrochanteric bisphosphonate-associated fractures may be clearly visualized on absorptiometry images long before fracture. This observation is important because the majority of patients taking bisphosphonate therapy also receive regular DXA scans where the early detection of these abnormalities could potentially lead to timely changes in treatment.

In summary, with the anticipation of further study on this phenomenon and in the absence of accepted imaging guidelines for patients on chronic bisphosphonate treatment, it is advisable for the clinician to be aware of the described imaging abnormalities. Because of the chronicity of standard bone-density monitoring for these patients throughout their treatment regimen, DXA may find an important role for early detection of cortical abnormalities. It is not yet known if the DXA is sufficient for this task, but it would be advisable for the clinician to be aware of the described imaging findings.

Disclosures

All the authors state that they have no conflicts of interest.

Acknowledgements

This case report is not the result of internal or external funding.

Authors' roles: Report design: MA, MR, LG; study conduct: MA, MR; data collection: MA, MR; data analysis: MA, MR; data interpretation: MA, MR, LG; drafting manuscript: MA, MR; revising manuscript content: MA, MR, LG; approving final version of manuscript: MA, MR, LG. MA takes responsibility for the integrity of the content of the manuscript.

Ancillary